Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

October 7, 2021Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this special weather statement at Oct 7, 2021, 6:11 PM CDT for Benton County, Linn County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 6:11 PM CDT (23:11 UTC)
Expired
Oct 7, 2021, 7:00 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Hail
0.00 in
Wind
30

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WWUS83 KDVN 072311
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT Thu Oct 7 2021
 
IAZ051>053-080000-
Linn IA-Benton IA-Jones IA-
611 PM CDT Thu Oct 7 2021

...Slow moving showers with heavy rain will impact portions of 
southeastern Benton, west central Jones and central Linn Counties 
through 700 PM CDT...

At 606 PM CDT, Doppler radar was tracking slow moving rain showers 
producing heavy rain along a line extending from near Van Horne to 
Palo, Hiawatha, Marion and Springville. These showers were nearly 
stationary.

HAZARD...Heavy rainfall of 1 to 2 inches. Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Minor flooding of rural and urban creeks, urban areas, 
         streams and low lying areas.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Robins, Atkins, Springville, Palo,
Shellsburg, Newhall, Van Horne, Bertram, Whittier, Toddville, Viola,
Matsell Bridge Natural Area, Pleasant Creek State Recreation Area,
Squaw Creek Park, Marion Airport, Paralta and Morgan Creek Park.

This includes Interstate 380 between mile markers 18 and 31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these stationary showers and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4195 9210 4210 9208 4215 9136 4195 9137
TIME...MOT...LOC 2306Z 245DEG 3KT 4204 9180 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

McClure

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 7, 2:40 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 7, 2:40 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
240 PM CDT Thu Oct 7 2021

.SYNOPSIS...
Issued at 238 PM CDT Thu Oct 7 2021

An upper level low continues to spin just to our south in eastern
Missouri and southwest Illinois, which was providing a mainly gloomy
day to much of eastern Iowa, northwest Illinois and far northeast
Missouri. Plentiful moisture was interacting with lift and vort
maxes rotating around the low, which was leading either to a more
widespread def-zone rainfall, or scattered clusters of heavy rain
and even thunderstorms. However, some have been lucky enough to get
underneath some sunshine over the past 1-2 hours, which has
primarily been occurring east of the Mississippi. Temperatures varied
considerably due to the varying weather, with values as of 2 PM
ranging from 64 in Savanna to 74 in Macomb.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 238 PM CDT Thu Oct 7 2021

[Key Messages]

*Threat of showers and isolated thunderstorms continues through
Friday, improvement later in the day.

*Areas of fog possible tonight/Friday morning

[Discussion]

The main concern in the short term period continues to be the
progression and evolution of upper level low.

Guidance progs the upper level low to begin progressing northeast
this afternoon, with placement in the Great Lakes Friday evening. As
it progresses northeast, moisture and pockets of cyclonic vorticity
will continue to stream into the area and interact with the def
zone on the northwest side of the low track. This def zone, which is
currently in place from east central Iowa into south central
Wisconsin, will pivot from a north-south orientation, to more of a
northwest-southeast orientation through tomorrow before eventually
exiting. Because this transition is going to be occurring over our
area through tonight, some showers/storms that develop this
afternoon/evening will be very slow moving or stationary at times.

With that in mind, heavy rainfall will be a concern with stronger
showers/storms. PWAT stream into the area in a TROWEL-like feature
with the low has values in the 1.30-1.60 range, which will
persist through tomorrow. Thankfully, given the widespread drought
conditions the risk of flash flooding is low.

There will be a risk of some funnel clouds with showers or storms
that develop in an area that has seen sunshine. Current mesoanalysis
points much of this non-supercell tornado threat more into central
and southern Illinois where there are pockets of stronger lift and
CVA, but this will be something to monitor through the evening. The
most favored part of our area for this potential will be along and
east of the Mississippi River where sunshine has been out longer.
Otherwise, any risk for other severe hazards is low.

The upper level low will shift northeast of the area through Friday,
with precipitation chances gradually waning from south to north
through the daytime. Some fog will be possible across the area
Friday morning given weak surface flow and the amount of surface
moisture present, but think cloud cover will be enough to keep dense
fog at bay. Clouds will also follow the system with most expected to
see sunshine by the late afternoon/evening. Temperatures will be
warmest in southeast Iowa and northeast MO where clearing will take
place first. Here, PM highs will be in the upper 70s to near 80.
Values decrease to near 70 heading into north central Illinois.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 238 PM CDT Thu Oct 7 2021

The current 500 MB trough across the Midwest exits into the Great
Lakes Friday night. This will result in some lingering POPS across
far northwest Illinois counties Friday night. In the wake of this
trough, 500 MB shortwave ridging will build across the area for
Saturday.  Warm advection will occur through the day but high clouds
spilling into the area ahead of a intensifying surface low in the
Northern Plains will limit the amount of warm across the area.
Additionally, surface winds will be more southeasterly ahead of this
storm system which is not a wind direction noted with warm
temperatures. Winds will increase through the day as the pressure
gradient across the area strengthens through the day. Winds with
gusts over 30 MPH are possible. High temperatures on Saturday are
forecast to range from the upper 70s to mid 80s across the area from
north of south.

The ridge axis will pass to our east Saturday night with the flow
aloft becoming more southwesterly. The 500 MB pattern across the
Plains will remain southwesterly across the area with ridging over
the southeastern US and a series of 500 MB troughs across the western
US.  This will lead to a series of 500 MB shortwaves and fronts
moving ejecting out of the trough toward the Upper Midwest leading
to a more advective pattern. Sunday through the end of the long term
will have daily chances of precipitation with a shortwave and
frontal passage about every 24 hours. The forecast will not be a
washout a there will be periods of ridging and dry weather in
between each shortwave. Each period will also have the potential to
be breezy with strong pressure rise/fall couplets in the wake of
these storm systems. For the time being, the best chance for rain is
Monday into Monday night as a shortwave passes to our south from
Missouri into northeast Illinois.

Sunday will be another warm and windy day as a warm front lifts
across the area Saturday night with region in the warm sector for
most of the day. A shortwave on Sunday and attendant cold front will
move across the area later in the day and bring slight chances of
showers and storms to the area but the better lift will remain to
our north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1224 PM CDT Thu Oct 7 2021

An upper level low currently in place over eastern Missouri and
southwest Illinois will slowly move northeast through Friday, and
will provide a continuous stream of moisture and lift into the
area. This means low ceilings, visibilities and periods of rain
and and isolated thunderstorm will remain a concern for much of
the upcoming TAF period. Current observations and trends favor an
improvement from majority IFR to MVFR and VFR conditions this
afternoon and evening. An additional surge of moisture and low
ceilings will return tonight mainly for KDBQ and potentially KCID,
with lower confidence for KMLI/KBRL. More widespread improvement
to VFR will be seen late Friday morning as the low quickly
departs. Winds will remain light & variable through the period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Cousins
AVIATION...Speck
Hazardous weather outlook, Oct 7, 2:43 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
243 PM CDT Thu Oct 7 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
243 PM CDT Thu Oct 7 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will occur across the area at times this
afternoon through tonight. While severe storms are not expected,
lightning will be a hazard and some storms will produce locally
heavy downpours with reduced visibility.

Areas of fog will be possible tonight across southeast Iowa,
northeast Missouri and west central Illinois.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible over the area Monday, and again
Wednesday. It is too early to determine the threat for severe
storms at this time.

.SPOTTER INFORMATION STATEMENT...

Speck

In the hours before

Local storm report, Oct 7, 3:48 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT THU OCT 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       3 N STOCKTON            42.40N 90.00W
10/07/2021  M1.80 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            RAINFALL PAST 12 HRS.

&&

GROSS
Local storm report, Oct 7, 4:04 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT THU OCT 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       CAMBRIDGE               41.30N 90.20W
10/07/2021  M1.60 INCH       HENRY              IL   TRAINED SPOTTER

            RAINFALL TOTAL TODAY.

&&

GROSS
Special weather statement, Oct 7, 6:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT Thu Oct 7 2021

IAZ051>053-080000-
Linn IA-Benton IA-Jones IA-
611 PM CDT Thu Oct 7 2021

...Slow moving showers with heavy rain will impact portions of
southeastern Benton, west central Jones and central Linn Counties
through 700 PM CDT...

At 606 PM CDT, Doppler radar was tracking slow moving rain showers
producing heavy rain along a line extending from near Van Horne to
Palo, Hiawatha, Marion and Springville. These showers were nearly
stationary.

HAZARD...Heavy rainfall of 1 to 2 inches. Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Minor flooding of rural and urban creeks, urban areas,
         streams and low lying areas.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Robins, Atkins, Springville, Palo,
Shellsburg, Newhall, Van Horne, Bertram, Whittier, Toddville, Viola,
Matsell Bridge Natural Area, Pleasant Creek State Recreation Area,
Squaw Creek Park, Marion Airport, Paralta and Morgan Creek Park.

This includes Interstate 380 between mile markers 18 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these stationary showers and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4195 9210 4210 9208 4215 9136 4195 9137
TIME...MOT...LOC 2306Z 245DEG 3KT 4204 9180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

McClure

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.